20
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Utility of the Electrocardiogram in Drug Overdose and Poisoning: Theoretical Considerations and Clinical Implications

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          The ECG is a rapidly available clinical tool that can help clinicians manage poisoned patients. Specific myocardial effects of cardiotoxic drugs have well-described electrocardiographic manifestations. In the practice of clinical toxicology, classic ECG changes may hint at blockade of ion channels, alterations of adrenergic tone, or dysfunctional metabolic activity of the myocardium. This review will offer a structured approach to ECG interpretation in poisoned patients with a focus on clinical implications and ECG-based management recommendations in the initial evaluation of patients with acute cardiotoxicity.

          Related collections

          Most cited references 73

          • Record: found
          • Abstract: found
          • Article: not found

          Prolonged QTc interval and risk of sudden cardiac death in a population of older adults.

          This study sought to investigate whether prolongation of the heart rate-corrected QT (QTc) interval is a risk factor for sudden cardiac death in the general population. In developed countries, sudden cardiac death is a major cause of cardiovascular mortality. Prolongation of the QTc interval has been associated with ventricular arrhythmias, but in most population-based studies no consistent association was found between QTc prolongation and total or cardiovascular mortality. Only very few of these studies specifically addressed sudden cardiac death. This study was conducted as part of the Rotterdam Study, a prospective population-based cohort study that comprises 3,105 men and 4,878 women aged 55 years and older. The QTc interval on the electrocardiogram was determined during the baseline visit (1990 to 1993) and the first follow-up examination (1993 to 1995). The association between a prolonged QTc interval and sudden cardiac death was estimated using Cox proportional hazards analysis. During an average follow-up period of 6.7 years (standard deviation, 2.3 years) 125 patients died of sudden cardiac death. An abnormally prolonged QTc interval (>450 ms in men, >470 ms in women) was associated with a three-fold increased risk of sudden cardiac death (hazard ratio, 2.5; 95% confidence interval, 1.3 to 4.7), after adjustment for age, gender, body mass index, hypertension, cholesterol/high-density lipoprotein ratio, diabetes mellitus, myocardial infarction, heart failure, and heart rate. In patients with an age below the median of 68 years, the corresponding relative risk was 8.0 (95% confidence interval 2.1 to 31.3). Abnormal QTc prolongation on the electrocardiogram should be viewed as an independent risk factor for sudden cardiac death.
            Bookmark
            • Record: found
            • Abstract: not found
            • Article: not found

            Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation.

              Bookmark
              • Record: found
              • Abstract: not found
              • Article: not found

              Part 12: cardiac arrest in special situations: 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care.

                Bookmark

                Author and article information

                Journal
                Curr Cardiol Rev
                Curr Cardiol Rev
                CCR
                Current Cardiology Reviews
                Bentham Science Publishers
                1573-403X
                1875-6557
                May 2012
                May 2012
                : 8
                : 2
                : 137-151
                Affiliations
                [1 ]Attending Physician, Emergency Medicine Department / Clinical Toxicology Unit, Hospital Universitari Son Espases, Palma de Mallorca, Spain
                [2 ]Assistant Professor of Emergency Medicine Division of Medical Toxicology Mount Sinai School of Medicine Elmhurst Hospital Center New York, NY
                Author notes
                [* ]Address correspondence to this author at the Attending Physician, Emergency Medicine Department / Clinical Toxicology Unit, Hospital Universitari Son Espases, Palma de Mallorca, Spain; Tel: +34 646944677; Fax: +34 971175116; E-mail: christopher.yates@ 123456ssib.es ; cyatesb@ 123456gmail.com
                Article
                CCR-8-137
                10.2174/157340312801784961
                3406273
                22708912
                © 2012 Bentham Science Publishers

                This is an open access article distributed under the terms of the Creative Commons Attribution License ( http://creativecommons.org/licenses/by/2.5/), which permits unrestrictive use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Article

                Cardiovascular Medicine

                toxicology, poisoning., electrocardiography

                Comments

                Comment on this article